Alert archive / West Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Pittsburgh, PA

May 29, 2014Marion County, Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 29, 2014, 5:51 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2014, 5:51 PM EDT (21:51 UTC)
Expired
May 29, 2014, 8:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Marion County, WV, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 103 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:30 PM EDTFLASH FLOOD1 Ene Sandy, WVWATER IN HOME ON STATLER RUN ROAD
May 29, 6:30 PM EDTFLASH FLOOD2 Sw Sandy, WVDAYBROOK ROAD CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WGUS51 KPBZ 292151
FFWPBZ
WVC049-061-300045-
/O.NEW.KPBZ.FF.W.0004.140529T2151Z-140530T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
  NORTH CENTRAL MARION COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 845 PM EDT

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. ADDITIONAL
  RAINFALL AMOUNTS OF UP TO 1 INCH CAN BE EXPECTED.

* OVER 1.5 INCHES OF RAIN HAS ALREADY FALLEN IN THE JAKES RUN BASIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3966 8028 3965 8009 3955 8008 3952 8028

$$

07
2 follow-up statements
308 
WGUS71 KPBZ 292246
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT THU MAY 29 2014

WVC049-061-300045-
/O.CON.KPBZ.FF.W.0004.000000T0000Z-140530T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONGALIA WV-MARION WV-
646 PM EDT THU MAY 29 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
MARION AND MONONGALIA COUNTIES...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN HAS MOVED OUT OF THE AREA. ALTHOUGH THE RAIN HAS 
ENDED...FLASH FLOODING IS STILL POSSIBLE DUE TO RUNOFF. 

LOCATIONS THAT SAW THE HEAVIEST RAIN INCLUDE JAKES RUN...LITTLE PAW 
PAW CREEK...AND ROBINSON RUN. FLOODING HAS BEEN REPORTED AROUND 
SANDY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3966 8028 3965 8009 3955 8008 3952 8028

$$

07
327 
WGUS71 KPBZ 300012
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EDT THU MAY 29 2014

WVC049-061-300021-
/O.CAN.KPBZ.FF.W.0004.000000T0000Z-140530T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONGALIA WV-MARION WV-
812 PM EDT THU MAY 29 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MARION AND
MONONGALIA COUNTIES...

RAIN HAS MOVED OUT OF THE WARNED AREA...AND COUNTY OFFICIALS REPORT 
FLOOD WATERS HAVE RECEDED. PONDING OF WATER IN LOW LYING AREAS WILL 
REMAIN POSSIBLE EARLY THIS EVENING. 

&&

LAT...LON 3966 8028 3965 8009 3955 8008 3952 8028

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:39 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 29, 2:39 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT THU MAY 29 2014

.SYNOPSIS...
A SLOW-MOVING COLD FRONT WILL MAINTAIN SHOWER CHANCES TODAY
MAINLY FOR AREAS SOUTH AND EAST OF PITTSBURGH. BUILDING HIGH
PRESSURE SHOULD ENSURE A DRY AND WARM WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
WEAK SFC LOPRES EVIDENT IN WIND FIELD IS CNTRD IN FCST AREA THIS
MRNG...WITH FRONTAL BNDRY STRETCHING FROM KLHQ-KZZV-KAFJ. CLD CVR
THIS MRNG WAS EXTENSIVE...WHICH HAS LMTD CNVCTV DVLPMT ALONG THIS
BNDRY TO AREAS WHERE BREAKS IN CLDS OCCURRED. N OF THIS BNDRY... LGT
RAIN OR DRZL FROM THIS MRNG HAS WANED.

POPS THIS AFTN WERE FOCUSED PRIMARILY S OF THE BNDRY...SPCLY THE
HIGHER TERRAIN...WHERE SHWRS AND TSTMS ARE INCRG IN CVRG THIS AFTN
AS SHRTWV TROF APRCHS. OWING TO LACK OF STRONG HEATING...UPDRAFT
STRENGTH SHOULD BE LMTD...AND THUS SVR WX AND INTENSE RAIN NOT
XPCD.

PCPN WILL SHIFT SEWD TNGT AS HIPRES BUILDS INTO THE GRTLKS RGN.
CLDS THAT LINGER WILL DO SO UNTIL NWLY H5 FLOW BCMS NLY LATE
TNGT...AND DRIER LOW-LVL AIR BGNS TO MOVE SWD INTO THE FCST AREA.
WHERE CLRG OCCURS...FOG IS XPCD...SPCLY IN RVR VLLYS.

LINGERING MSTR AND HEATING ON FRI MAY PROVIDE INGREDIENTS FOR
DVLPMT OF A FEW SHWRS/TSTMS ON THE HIGHER TERRAIN FRI AFTN AS A
SHRTWV TROF PASSES TO THE E OF THE FCST AREA...BUT CONFIDENCE IS
LOW. POPS WERE NOT INCLD IN THE FCST ATTM. MAXIMA ON FRI WILL
REACH UPR 70S-NR 80.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
NO MAJOR CHANGES TO THE SHORT TERM PERIOD. STACKED HIGH PRESSURE
WILL KEEP THE FORECAST DRY AND CALM THROUGH THE WEEKEND. VERY
LITTLE MODEL SPREAD OFFERED FOR TEMPS AS THEY REACH CLOSE TO 80
SAT AND ABOVE 80 ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST. AS FLOW ALOFT BECOMES
MORE SOUTHWESTERLY MOISTURE ADVECTION WILL INCREASE ACROSS THE
REGION WITH SURFACE DEWPOINTS EXPECTED TO JUMP BACK INTO THE 60S
BY MONDAY AFTERNOON. LAPSE RATES THROUGH EARLY NEXT WEEK DO NOT
LOOK OVERLY IMPRESSIVE AT THE MOMENT BUT THERE IS A AT LEAST A
THIN CAPE PROFILE DURING THE AFTERNOON PRESENT THROUGH THE FIRST
HALF OF THE WEEK AND EXPECT SHOWER AND THUNDERSTORM DEVELOPMENT
EACH DAY DURING THE AFTERNOONS AND EVENINGS...AND POTENTIALLY
CONTINUING THROUGH THE NIGHT DEPENDING ON TIMING OF SHORTWAVES
RIDING ALONG A STALLED FRONTAL BOUNDARY JUST NORTH.  WITH PROGGED
PWAT VALUES WELL 2 STANDARD DEVIATIONS ABOVE NORMAL AND THE
BOUNDARY NEARBY...FLOODING MAY END UP BEING THE BIGGEST IMPACT
ACROSS THE REGION...ESPECIALLY IF THE BOUNDARY ENDS UP BEING MORE
SOUTH AND OVER THE FORECAST AREA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VSBY/CIG RESTRICTIONS WILL BCM FEWER EARLY THIS AFTN AS SLGTLY DRIER
AIR INVADES IN THE WAKE OF SFC LOPRES. RVR FOG SEEMS LKLY TO DVLP
TNGT AS WINDS RMN LGT. PREV FCST FOR TNGT SEEMS REASONABLE...WITH
LITTLE DEVIATION LKLY.

.OUTLOOK.../FRIDAY THROUGH TUESDAY/...
GENERAL VFR IS EXPECTED THIS WEEKEND AS HIGH PRESSURE REMAINS THE
DOMINANT FEATURE. EARLY NEXT WEEK...INCREASING MOISTURE WILL RESULT
IN CHANCES FOR SHOWERS/THUNDERSTORMS EACH DAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 29, 3:25 AM EDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 AM EDT THU MAY 29 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-301200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
325 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.